Oklahoma, 2025High Wind in Oklahoma, March 4, 2025
March 4, 2025 · NWS AMA · 3 events in 3 counties and zones
A strong upper level storm system first brought strong and gusty southwest to westerly winds on Monday the 3rd. Then, on the back side of the system a front with strong and gusty northerly winds to the combined OK/TX Panhandles.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm system first brought strong and gusty southwest to westerly winds on Monday the 3rd. Then, on the back side of the system a front with strong and gusty northerly winds to the combined OK/TX Panhandles. On Monday, the strongest wind gusts in excess of 58 mph were confined to the central to western Texas Panhandle. The highest wind gust measured was 69 mph around Dalhart, TX. Also, westerly winds helped to feed extra dry air into the combined Panhandles. With the dormant grasses and high winds along with dry air, Monday became a high fire danger day. Fortunately very few fires broke out. The most notable fire was located just southeast of Pampa, TX when the eastern TX Panhandle saw drier air move in with winds continuing to be breezy and gusty after dark.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 4, 5:30 AM CST, 2 hours 25 minutes earlier. Its key messages:
- Issued at 340 AM CST Tue Mar 4 2025
- Widespread strong, damaging winds are likely today with a low to medium chance for wind gusts to exceed 70 mph.
- A conditional threat for critical fire weather conditions exists across the southern Texas Panhandle today due to the strong northerly winds.
- Rain and snow showers will move across the Panhandles this morning into this afternoon. Any snow that falls this morning should remain under an inch.
- Elevated to critical fire weather conditions return on Thursday for the entire area.
Area forecast discussion, Mar 4, 5:30 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
530 AM CST Tue Mar 4 2025
...New AVIATION...
.KEY MESSAGES...
Issued at 340 AM CST Tue Mar 4 2025
- Widespread strong, damaging winds are likely today with a low to
medium chance for wind gusts to exceed 70 mph.
- A conditional threat for critical fire weather conditions exists
across the southern Texas Panhandle today due to the strong
northerly winds.
- Rain and snow showers will move across the Panhandles this
morning into this afternoon. Any snow that falls this morning
should remain under an inch.
- Elevated to critical fire weather conditions return on Thursday
for the entire area.
&&
.SHORT TERM ...
(Today through Wednesday night)
Issued at 340 AM CST Tue Mar 4 2025
Early this morning, a strong low pressure system is currently
moving across the southern High Plains. This system will bring a
variety of weather types to the area over the next 18 hours or so.
The first of which is already starting this morning with light
bands of precipitation beginning to develop across the
northwestern combined Panhandles at the time of this writing.
Thankfully, winds have decreased this morning with gusts mostly
around 30 mph or less.
As the upper level low pressure system moves off to the east of
the forecast area, strong northerly winds will usher in cooler air
at the surface for today. Along with the cooler air, higher
moisture throughout the column reaching down to the surface will
also move in. With this low pressure system being as strong as it
is, this will lead to showers across the area during the daytime
hours today. With the cold core low moving over the Panhandles
this morning, just enough cold air may be in place for rain
showers to transition over to snow showers for portions of the
west and southwest this morning. Main concern with this potential
is that low level and surface temperatures should remain above
freezing. If snow is able to reach the surface, snow will be very
much on the wet side with SLRs around 5 to 1 and the rates will
likely be heavy as the mesoscale lift with this system is very
strong. Amounts should generally be light, with the latest 04/00z
HREF probabilities showing a 10-20 percent chance for 1 inch of
snow (but that is using a 10 to 1 SLR). Current thoughts are that
any accumulating snow of an inch or slightly higher will be very
isolated if it does occur so no Winter Weather Advisory will be
issued at this time given the high uncertainty. Another concern
will be if snow does reach down to the surface, greatly reduced
visibilities would be likely as winds will be very strong out of
the north and the snow rates will be on the higher side. This
could lead to brief, blizzard like, visibility reductions this
morning. Any snow potential should end by mid morning as
temperatures rise at the surface. For other areas, rain showers
will be the dominant precipitation type with the entire area
having the potential for seeing some precipitation today. Cannot
rule out a few lightning strikes as this system does have a lot of
mesoscale dynamics and there are a few aggressive models that do
suggest a few hundred joules of elevated CAPE could be present
today. Have not included thunder in the forecast at this time as
it is low confidence.
Another threat with this system will be the very strong north
winds. A cold front will move over the area today switching winds
from out of the west to out of the north. Behind the front, north
winds at H700 could be upwards of 70 to potentially 80 kts based
on the more windy solutions with winds at H850 upwards of 60 to 65
kts. The potential for these damaging winds to mix down to the
surface will begin to increase after sunrise this morning,
starting with the northwest and quickly making its way down to
the south. There is a high chance (over 70 percent) for most of,
if not all of, the Panhandles to see wind gusts of at least 60 mph
today. With rain/snow showers being over portions of the area for
much of the day today, that would aid in bringing down these very
strong wind gusts upwards of 75 mph. With winds over performing
over forecast yesterday, would not be surprised to see higher wind
gusts today, with a low potential (10 to 15 percent) for peak
gusts to reach 80 mph across the north. With this potential, a
High Wind Warning will be in effect for the entire area for today.
There is also a conditional elevated to critical fire weather
threat for today, for more information on that potential, see the
Fire Weather section below. Winds will slowly start to decrease
near sunrise.
After a busy few days weather wise, Wednesday will finally be
quiet with light winds and temperatures warming back up into the
50s to low 60s. This will be a welcome change before active
weather returns later in the week.
Muscha
&&
.LONG TERM ...
(Thursday through Monday)
Issued at 340 AM CST Tue Mar 4 2025
The active weather pattern continues into the long term as another
upper level system approaches the southern High Plains this
weekend. Thursday could once again be another breezy to windy day
as an upper level jet max potentially moves over the CWA. Model
soundings suggest some cloud cover may limit the overall highest
gusts for at least parts of the area, but the west may once again
get close to or just above 50 mph gusts as cloud cover may clear
out closer to the NM/TX state line. Drier air at the surface may
once again be located across the area and another elevated to
critical fire weather day may arise on Thursday afternoon. The
next H500 trough moves towards the Panhandles this weekend and
brings additional chances for wintry precipitation as a cold front
ushers in cooler air at the surface. The overall track of the
system along with timing of the colder air push will greatly
impact precipitation types, location of precipitation bands, and
any rain/snow amounts. That system will exit off to the east on
Sunday and upper level ridging builds in across the western CONUS.
Temperatures will start to rebound during the later half of the
weekend into the 60s and 70s after being in the 40s to 50s on
Saturday.
Muscha
&&
.AVIATION...
(12Z TAFS)
Issued at 526 AM CST Tue Mar 4 2025
Unfavorable flying conditions are forecast over the next 12 to 18
hours across the Panhandles. Winds will switch to out of the
northwest to north over the next few hours with sustained winds
upwards of 30 to 45 kts with gusts up to 60 kts. These winds will
gradually decrease after sunset and the gusts should end around
06z. Rain/snow will move in over all sites today with some
visibility reductions due to that potential. Additionally, low
clouds will bring ceilings down to MVFR this morning but should
lift at all sites by 18z.
Muscha
&&
.FIRE WEATHER...
Issued at 340 AM CST Tue Mar 4 2025
A highly conditional critical fire weather threat is in play today
for the southern Texas Panhandle. The winds will definitely be
there today, with gusts up to 60 to potentially 70 mph with 20 ft
winds around 25 to 35 mph. Precipitation in the form or rain
and/or snow will move over much of the current Red Flag Warning
at some point today, which may greatly limit any critical fire
weather potential. Additionally, with relative humidity values
generally above 25 percent, that would also limit the threat.
Given that there is currently an ongoing wildfire in the warning
area, have decided to keep some locations in the critical fire
weather conditions for today given the very strong winds and this
is also the area with the lowest ERC values. This area may need to
be adjusted throughout the day dependent upon how much
precipitation falls.
An additional day of elevated to critical fire weather conditions
may arise on Thursday as breezy to gusty south to southwest winds
return to the Panhandles. Relative humidity values will also drop
down below 20 percent for much of the area during the afternoon
hours on Thursday.
Muscha
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 52 28 58 38 / 80 0 0 0
Beaver OK 46 25 57 32 / 60 0 0 0
Boise City OK 47 22 56 34 / 60 0 0 0
Borger TX 53 29 60 39 / 80 0 0 0
Boys Ranch TX 55 27 61 38 / 80 0 0 0
Canyon TX 55 28 59 38 / 80 0 0 0
Clarendon TX 54 31 59 37 / 70 0 0 0
Dalhart TX 51 22 57 33 / 70 0 0 0
Guymon OK 49 24 56 33 / 70 0 0 0
Hereford TX 57 27 61 37 / 80 0 0 0
Lipscomb TX 48 28 56 35 / 60 0 0 0
Pampa TX 48 29 57 37 / 80 0 0 0
Shamrock TX 51 31 59 34 / 50 0 0 0
Wellington TX 55 33 60 35 / 30 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 8 PM CST this evening for TXZ001>004-
006>008.
High Wind Warning until 8 PM CST this evening for TXZ005-009>020-
317.
Red Flag Warning from noon today to 7 PM CST this evening for
TXZ011>020-317.
OK...High Wind Warning until 8 PM CST this evening for OKZ001>003.
&&
SHORT TERM...05
LONG TERM....05
AVIATION...05Hazardous weather outlook, Mar 4, 3:30 AM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
330 AM CST Tue Mar 4 2025
OKZ001>003-TXZ001>020-317-042130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
330 AM CST Tue Mar 4 2025
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Very strong winds are forecast for today and a High Wind Warning
has been issued for the combined Panhandles. The High Wind Warning
for the northern Panhandles starts at 6 AM and the southern
Panhandles at 8 AM with both ending at 8 PM this evening. Brief
periods of snow may fall this morning along with the strong winds
which would lead to greatly reduced visibility for the western
combined Panhandles.
Critical fire weather conditions are forecast for the southern
Texas Panhandle where a Red Flag Warning will be in effect from
noon through 7 PM this evening. The fire weather threat is due to
the strong northerly winds today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Elevated to critical fire weather conditions may arise once again
on Thursday across the Texas and Oklahoma Panhandles.
A winter weather system may impact the combined Panhandles on
Friday night into Saturday with the potential for accumulating
snowfall across the entire area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Mar 4, 6:10 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
610 AM CST Tue Mar 4 2025
TXZ011-012-016-017-041500-
Oldham-Potter-Deaf Smith-Randall-
Including the cities of Vega, Wildorado, Boys Ranch, Amarillo,
Bushland, Dawn, Hereford, Bootleg, Buffalo Lake, Canyon,
and Umbarger
610 AM CST Tue Mar 4 2025
...Quick shot of snow for the southwest Texas Panhandle...
Snow will continue to develop and move southeast across the
southwest Texas Panhandle this morning. Heavy snow at times may
reduce the visibility down to one mile or less. Total snowfall
accumulations may reach up to around one inch mainly on grassy
surfaces. The snow is expected to end or change to rain after 9
am.
Local storm report, Mar 4, 7:55 AM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
755 AM CST Tue Mar 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 AM Non-Tstm Wnd Gst 2 N Texline 36.41N 103.02W
03/04/2025 M60 MPH Dallam TX Mesonet
Initial LSR; first 40+ mph sustained wind
occurred at 7:06 AM; high wind gust occurred
at 7:41 AM.
&&
PAVHigh Wind, Cimarron
- When
- March 4, 7:55 AM CST to 4:40 PM CST
- Where
- Cimarron forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Multiple ground stations measured high wind gusts, up to 67 mph, intermittently for approximately 9 hours.
High Wind, Texas
- When
- March 4, 10:00 AM CST to 5:50 PM CST
- Where
- Texas forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Multiple ground stations measured high wind gusts, up to 69 mph, intermittently for approximately 8 hours.
High Wind, Beaver
- When
- March 4, 1:05 PM CST to 6:05 PM CST
- Where
- Beaver forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
Multiple ground stations measured high wind gusts, up to 61 mph, intermittently for approximately 5 hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Mississippi, March 4, 20252 deaths · $309,000 · 78 kt wind · 42 events
- High Wind and Winter Weather in Nebraska, March 4 to 5, 20252 deaths · 61 kt wind · 33 events
- Tornadoes and Flood in Texas, March 4, 20254 injured · $15 million · EF1 · 126 events
- Tornadoes and Damaging Winds in Texas, March 4, 20253 injured · $1.1 million · EF1 · 28 events
- Tornadoes in Mississippi, March 4, 20254 injured · EF2 · 2 events
- Tornadoes and Flash Flooding in Louisiana, March 4, 2025$485,000 · EF1 · 25 events
- High Wind and Strong Wind in Tennessee, March 4 to 5, 2025$1.2 million · 57 kt wind · 23 events
- Damaging Winds in Georgia, March 4 to 5, 2025$98,000 · 59 kt wind · 71 events
- Tornadoes and Damaging Winds in Louisiana, March 4, 2025$464,000 · EF1 · 12 events
- High Wind in Kansas, March 4, 2025$507,000 · 73 kt wind · 33 events
- Tornadoes and Damaging Winds in Oklahoma, March 4, 2025$329,000 · EF1 · 14 events
- Blizzard and High Wind in Iowa, March 4 to 5, 202555 kt wind · 94 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243132, 1243134, 1243127.